Louisiana, 2022

Hail in Louisiana, March 11, 2022

March 11, 2022 · NWS LIX · 3 events in 3 counties and zones

A stalled frontal boundary draped across the region became the focal point for thunderstorm develop. Although the atmosphere wasn't unusually unstable, there appeared to be just enough cooling in the mid levels and warming at the surface to support a few severe thunderstorms with hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A stalled frontal boundary draped across the region became the focal point for thunderstorm develop. Although the atmosphere wasn't unusually unstable, there appeared to be just enough cooling in the mid levels and warming at the surface to support a few severe thunderstorms with hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 11, 3:28 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Mar 11, 3:28 PM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
328 PM CST Fri Mar 11 2022

.SHORT TERM...
Tonight through Sunday...
Tonight into tomorrow, a frontal system is expected to move
through the area, enhancing rain chances for the area. Easterly
surface winds will help to enhance some warm air and moisture into
the environment. Weak upper level divergence will help to enhance
some lifting in the environment. Looking at the models, numerous
showers and storms will be possible tonight. There is not a ton of
instability (CAPE values around 300-500 J/kg), but there is
enough for stronger storms to develop. There is some helicity, but
not a ton. An isolated tornado cannot be ruled out. Hail, gusty
winds and lightning will be the main threat. Locally heavy
rainfall will be possible inside any stronger storms. As this
front moves through the CAA will be strong enough that if the
timing works out, a flurry or two of snow could be possible in the
SW MS areas as the CAA pulls in the remaining moisture from the
lingering cloud deck. If the timing is off a bit (too slow or
fast), then it will not be as likely. The strong cold air
advection behind the front will allow low temperatures to be
approaching or below freezing in the SW MS counties. As a result,
a Freeze Warning has been issued for these areas for tomorrow
morning.

Saturday, upper level ridging will dominate the pattern. Northerly
surface winds will help to advect cold and dry air into the region.
This strong Cold Air Advection, based on the models, will enhance
the surface winds enough to where winds are forecast to be 25+ mph
sustained winds gusting 40-45mph from overnight Friday through the
afternoon hours Saturday. A Wind Advisory is in effect as a result
for our area. Upper level convergence will help to bring sinking
and stable air into the environment. Due to strong CAA, light
winds, and clear skies forecast, radiational cooling will be
likely. Low temperatures Sunday morning have been bumped down a
few degrees below NBM to account for this radiational cooling and
to be more in line with the general model consensus. Lows Sunday
morning are expected to be in the mid 20s to low 30s across the
area.

Sunday will be mainly a transitional day for the atmosphere.
Zonal flow aloft will dominate the upper level pattern. Southerly
surface winds will reintroduce moisture and warm air back into the
environment. Some weak upper level divergence will help to
enhance some lifting during the afternoon hours on Sunday. Looking
at the models, Sunday will remain dry overall. MSW

.LONG TERM...
Monday through Thursday...
Zonal flow will dominate the upper level pattern on Monday.
Southerly surface winds will help to continue to enhance warm air
advection and moisture advection in the environment. Weak upper
level divergence during the afternoon hours will help to increase
lifting in the environment. Looking at the models, some isolated
showers may be possible in the coastal waters Monday afternoon,
but overall Monday will remain fairly dry.

Monday Night into Tuesday, a low pressure system will influence the
area. A shortwave trough/boundary will interact with a longwave low
pressure system to enhance rainfall for the area. Models are still
uncertain on the timing of the systems and whether/when they will
phase/merge together. But looking at the current model trends, the
shortwave boundary will help to generate storms along the coastal
areas late Monday night ahead of the front. Then the front is
expected to push through the area Tuesday morning around daybreak.
Southerly winds are expected to enhance warm air advection and
moisture ahead of the systems moving through. PW values are ranging
in the 1.4-1.6 inches range Tuesday, which is above the 75th
percentile for the SPC sounding climatology. This shows the abundant
moisture in the environment and potential rainfall efficiency. There
is not much instability, however, as the front moves through (and
CAPE is only 500J/kg at times). And there is not a lot of upper
level divergence based on the models' consensus placement of the
low, which will hinder lifting. Locally heavy rainfall could be
possible with this system, especially if it goes over the same
areas. But storms, given the current model trends and timing
(morning vs afternoon), are not as likely to be severe, but it
will be possible. Regardless, there could be some gusty winds from
stronger storms inside the system and lightning will be possible.
The systems start to merge after this point as they continue to
propagate across the eastern US coast.

Wednesday, ridging will dominate the upper level pattern. Northerly
surface winds will help to enhance cold air advection and dry air
advection into the area. Upper level convergence will help to
enhance sinking and stable air in the environment. Conditions,
looking at the models, will be dry Wednesday.

Thursday, a small upper level disturbance will influence the area
somewhat. Southerly surface winds will help to enhance warm air
advection and moisture advection into the area. Weak upper level
divergence will help enhance lifting in the atmosphere. Looking at
models, Thursday will mainly be a transitional day and will be
dry overall. MSW

&&

.AVIATION...
Today the issue will be CIGs and TS. A stationary boundary is
sitting over our regions southern half and there has been some
isolated thunderstorms. Most stations will have a few more hours
of MVFR conditions, however some are expected to remain IFR.
Overnight conditions are expected to degrade to IFR at all
stations as a front moves into the region. VCTS has been placed in
the TAFs as the front is expected to move through quickly and
TSRA is not expected to remain on station very long. Once the
front moves through winds will increase and gust, with potential
gust up to 35 to 45 kts. With northerly winds this is expected to
cause impacts to E-W oriented runways. -21/KWO

&&

.MARINE...
Tonight through Saturday evening, winds will be northerly and very
strong (30-35kts). Winds Saturday evening through Sunday morning
will be strong (20-30kts) and northerly. As a result, a Gale
Warning is in effect tonight through tomorrow evening, and a Small
Craft Advisory is in effect tomorrow night through Sunday morning.
Sunday, winds will be moderate-strong (15-20 kts) and northerly
to easterly. Monday, winds will be moderate (<15 knots) and
southeasterly. Tuesday, winds will be westerly and strong (15-20
knots). Wednesday, winds will be northerly and strong (15-20
knots) turning southerly and moderate (<15 knots) by the
afternoon hours. Thursday, winds will be southerly and moderate
(<15 knots). Friday, winds will be southerly and strong (15-20
knots). Wave heights will correspond to the wind speeds. MSW

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  34  49  25  62 /  80   0   0   0
BTR  36  52  27  63 /  80   0   0   0
ASD  38  54  27  61 /  80   0   0   0
MSY  42  52  36  61 /  80   0   0   0
GPT  39  52  29  58 /  80   0   0   0
PQL  36  52  25  58 /  80   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory from 8 PM this evening to 3 PM CST Saturday for
     LAZ034>037-039-046>050-056>061-063>072-075>078.

     Freeze Warning from 9 PM CST Saturday to 10 AM CDT Sunday for
     LAZ034>037-039-046>050-056>061-063>065-070>072-075>078.

GM...Small Craft Advisory from 3 PM CST Saturday to 7 AM CDT Sunday
     for GMZ536-538-550-552-555-557-570-572-575-577.

     Gale Warning from 8 PM this evening to 3 PM CST Saturday for
     GMZ530-532-534-536-538-550-552-555-557-570-572-575-577.

MS...Wind Advisory from 8 PM this evening to 3 PM CST Saturday for
     MSZ068>071-077-080>082.

     Freeze Warning from 9 PM CST Saturday to 10 AM CDT Sunday for
     MSZ068>071-077-080>082.

GM...Small Craft Advisory from 3 PM CST Saturday to 7 AM CDT Sunday
     for GMZ538-550-552-555-557-570-572-575-577.

     Gale Warning from 8 PM this evening to 3 PM CST Saturday for
     GMZ532-534-536-538-550-552-555-557-570-572-575-577.

&&

In the hours before

Special weather statement, Mar 11, 5:44 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service New Orleans LA
544 PM CST Fri Mar 11 2022

LAZ056-057-059-065-120015-
Upper Terrebonne LA-Assumption LA-St. James LA-Upper Lafourche LA-
544 PM CST Fri Mar 11 2022

...A strong thunderstorm will impact portions of southwestern St.
James, north central Terrebonne, northwestern Lafourche and central
Assumption Parishes through 615 PM CST...

At 544 PM CST, Doppler radar was tracking a strong thunderstorm near
Stephensville, moving east at 45 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thibodaux, Schriever, Supreme, Labadieville, Gray, Chackbay and
Raceland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2994 9087 2973 9069 2964 9111 2970 9110
      2974 9111 2975 9109 2978 9110 2981 9110
      2984 9113 2984 9115 2985 9119
TIME...MOT...LOC 2344Z 248DEG 37KT 2975 9111

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, St. Charles

When
March 11, 6:50 PM CST
Where
St. Charles County, 3 mi ESE of Des Allemands
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
29.810, -90.430

St. Charles EOC reported golf ball sized hail near Des Allemands and Bayou Gauche. Time estimated by radar.

Hail, Jefferson

When
March 11, 7:22 PM CST
Where
Jefferson County, 1 mi NE of Harahan
Measured
1 in hail
Reported by
Public
Coordinates
29.940, -90.190

Public reported quarter sized hail in Harahan.

Hail, Orleans

When
March 11, 7:25 PM CST
Where
Orleans County, 3 mi SW of New Orleans
Measured
1 in hail
Reported by
Public
Coordinates
29.920, -90.130

A member of the public reported quarter sized hail near the Audubon Zoo via social media. Time estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2022Every state in 2022This day in weather historyWarnings in Louisiana, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1014012, 1014013, 1014014.